Topical Steroid Withdrawal Symptoms

Topical Steroid Withdrawal Symptoms


Good evening. One of the questions I see
an awful lot in my community is what is topical steroid withdrawal? I find
myself having to explain it quite often actually because whenever I mention to
someone that I’ve been through it I generally come across a blank face. They
have no idea what I’m talking about, so I’m getting used to explaining what it
is. I thought I’d do a quick video just to give my explanation just in case
anyone is coming up with this information for the first time and wants
to know what it could be all about. So I think I mean it’s fairly widely
accepted that steroid tablets are addictive, but not a lot know that it
actually steroid creams can have equally a devastating effect. Topical steroid
withdrawal is a condition where the skin has become so reliant upon the steroid
creams and prescribed that it cannot function alone and it literally becomes
addicted to them. There are thousands of sufferers of this condition throughout
the world that we know of and yet not much is known about it really. The
cause of it is a bit of a mystery and practitioners are still coming to grips
with the thought that the steroid creams that were actually being
given to heal the condition could actually be the cause of a lot of the
symptoms in the first place. Many sufferers of the condition start
with a simple skin complaint such as eczema or psoriasis and are then
prescribed a course of topical steroids to treat the symptoms. What’s not so well
known is that the steroid creams do not actually treat the underlying cause of
the rash, only the symptoms, so unless the original catalyst is actually addressed
the rash will just keep on returning and what happens in many cases is that a
stronger steroid is then prescribed or the patients asked to apply for a longer
period or ever larger area of skin. Not everyone who uses topical steroids
develops an addiction so it’s not clear why certain patients do. There’s
not been much research done in to the condition or treatment and it’s not very
well known amongst the general public. There is quite a long list of symptoms
that sufferers can experience and this includes: bright red skin,
a burning sensation, severe maddening itching, blistering and insomnia, peeling
and cracked skin, fatigue, hair loss, shivering, edema (swollen limbs) and
weight loss. I mean I lost four stone in my first year. What remains a bit of a
mystery with topical steroid withdrawal is how long it will actually
take each patient to recover. It has been suggested that each patient will take
one month for every year of steroid use to recover but this hasn’t been my
experience and I know it’s not been the experience of many sufferers in my
community. The typical timeline for recovery is between two to five
years but I certainly know people whose skin has taken much longer than this to
heal. I think the biggest frustration for most sufferers is that the medical
profession still seems largely reluctant to accept that for many patients
treating with more steroids is actually causing or amplifying the problem rather
than solving it. I am starting to see some acceptance especially in Australia
and parts of the US but it still has quite a long way to go yet before it’s
acknowledged that steroids should only be used when absolutely
necessary rather than being handed out like candy.
In 2015 in the UK for example there were approximately 27 million prescriptions
written for topical steroids so that just gives you an idea of the sort of
size of the problem that we’re looking at and I think one of the issues that
doctors have in in not prescribing the steroids is that they’re not sure how to
treat the rashes without the use of those steroids so it’s almost like we
need to solve the symptom rather than looking at the cause and we don’t yet
really know for eczema certainly what the root cause is and I’ve read a lot of
interesting articles and podcasts on this recently so I’m going to be doing
some follow-up videos on this but yeah for now that’s just my definition of
topical steroid withdrawal and I hope that’s been a big help and I’ll see you
soon

6 Replies to “Topical Steroid Withdrawal Symptoms”

  1. Great video, I was wondering if you had a lot of skin shedding as a symptom and at what month it stopped for you? I’m at 13months and my skin is looking a lot better but still shedding lots and it’s very frustrating as it then makes me itchy and irritated.

  2. Yeh a video on shedding would be good. My skin is now looking a lot better(14 months) but I still shed some much skin each day. It’s redic!

  3. Sarah, thank you a lot! There's no info upon topical steroid danger in Russian-language internet, so I search for it in English. Soon I'm gonna start my blig talking about TSW, RRS experience of our baby boy. We're on the 5th month of recovery. Would you mind if I translate your speech in article?

  4. Thank you for spreading awareness. My son went through this. He has been off all topicals for 3 years. The first year was a nightmare. He has gradually gotten better and better. His quality of life is so much better now. I really hope that practitioners can see that this condition has unique symptoms. Are lives have improved so much that it is hard to believe that we ever went through such a traumatic situation. I believe this all could have been preventable.

Leave a Reply

Your email address will not be published. Required fields are marked *